Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 90, NWS Dodge City, KS

May 24, 2004Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 24, 2004, 9:40 PM CDT for Trego County, Kansas. It was in force for 50 min. 12 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2004, 9:40 PM CDT (02:40 UTC)
Expired
May 24, 2004, 10:30 PM CDT
In force
50 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Trego County, KS

The radar

The Dodge City radar (KDDC), 143 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 9:45 PM CDTHAIL 1Quinter, KS
May 24, 9:45 PM CDTHAIL 1Quinter, KS
May 24, 9:45 PM CDTHAIL 1Quinter, KS
May 24, 9:56 PM CDTHAIL 1.5Collyer, KS
May 24, 9:56 PM CDTHAIL 1.5Collyer, KS
May 24, 10:00 PM CDTHAIL 1.25Quinter, KS
May 24, 10:10 PM CDTHAIL 1Wakeeney, KS
May 24, 10:10 PM CDTHAIL 1Wakeeney, KS
May 24, 10:10 PM CDTHAIL 1.75Wakeeney, KS
May 24, 10:10 PM CDTHAIL 1.75Wakeeney, KS
May 24, 10:20 PM CDTHAIL 17 N Ogallah, KS
May 24, 10:25 PM CDTHAIL 14 Nne Ogallah, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4101 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

627 
WUUS53 KDDC 250240
SVRDDC
KSC195-250330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
940 PM CDT MON MAY 24 2004

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN TREGO COUNTY IN WEST CENTRAL KANSAS.

* UNTIL 1030 PM CDT

* AT 935 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THE SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES WEST OF COLLYER...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COLLYER AROUND 945 PM CDT.
  VODA AROUND 950 PM CDT.
  WAKEENEY AROUND 1000 PM CDT.
  
IN ADDITION TO LARGE HAIL...NEARLY CONTINUOUS CLOUD TO GROUND 
LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY 
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU 
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3919 10034 3893 10036 3878 9961 3912 9960
$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:09 PM CDT, 6 hours 31 minutes earlier.

Area forecast discussion, May 24, 3:09 PM CDT, 6 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
309 PM CDT MON MAY 24 2004

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CONCERN FOR THE SHORT TERM WILL BE THE CHANCES FOR
PRECIP TONIGHT AND TEMPERATURES TOMORROW AND WEDNESDAY.

WATER VAPOR LOOP HAS THE SHORTWAVE TROUGH THAT WAS IN THE WESTERN
PLAINS THIS MORNING QUICKLY ROTATING INTO THE EAST CENTRAL PLAINS.
WARM 850MB AIR WAS FLOWING INTO SOUTHWESTERN KS UNDER DRY SW WINDS.
THE SFC DRYLINE HAD MOVED PAST P28 BY EARLY THIS AFTERNOON.  THIS
HAS EFFECTIVELY SHUT OFF OUR CHANCES FOR SURFACED BASED CONVECTION
FOR THIS AFTERNOON AND EVENING, WITH ALL OF THE ACTIVITY OCCURRING
WELL OFF TO OUR NORTHEAST.  A COLD FRONT CURRENTLY OVER NORTHERN NEB
WILL PLUNGE SOUTHWARD TONIGHT AS A SHORTWAVE TROUGH MOVES BY TO THE
NORTH.  12Z 850MB CHART HAD MOISTURE WRAPPING AROUND THE LOW UP INTO
THE LBF AREA, AND THINK THAT WHEN THE FRONT COMES DOWN AT LEAST SOME
OF THIS MOISTURE WILL COME WITH IT.  WINDS COULD ALSO GET FAIRLY
GUSTY WITH THE FRONT AS IT COMES DOWN TONIGHT, WITH SOME LOCATIONS
POSSIBLY GETTING CLOSE TO ADVISORY CRITERIA.  WILL HAVE TO KEEP AND
EYE ON IT.  WITH THE BAROCLINIC ZONE NEAR THE AREA, THERE COULD BE
SOME ELEVATED CONVECTION ALONG AND BEHIND IT, SO KEPT SLIGHT TO
CHANCE POPS FOR AREAS SOUTHEAST OF LBL-DDC-HYS.

BY TOMORROW MORNING, THE FRONT WILL BE THROUGH ALL OF THE CWA, WITH
GOOD CAA BEHIND IT AND UPSLOPING SFC WINDS.  THINK WITH THE UPSLOPE
FLOW THERE WILL BE SOME STRATUS FORMATION THAT SHOULD LAST AT LEAST
PART OF THE DAY.  WITH 850MB TEMPS IN THE 10-18 C RANGE, AND THE
FACT THAT WE WONT GET FULL MIXING, TEMPS SHOULD BE MUCH COOLER
TOMORROW.  LOWERED HIGHS ACROSS MUCH OF THE AREA INTO THE LOWER
70S.  THE GFS AND ETA HAVE THE SFC FRONT IN NORTHEASTERN OK WITH
ELEVATED PRECIP AGAIN MOVING INTO SOUTHERN KS TUESDAY NIGHT.
HOWEVER, THINK THAT THE FRONTAL BOUNDARY WILL BE TOO FAR SOUTH AND
MUCH OF THE PRECIP WILL BE TO OUR EAST, SO KEPT THE FORECAST DRY.
WITH THE CENTER OF THE SFC HIGH ACROSS NEB AND NORTHERN KS, CLOUDS
COULD START BREAKING OUT A BIT OVERNIGHT.  BROUGHT LOWS DOWN A FEW
DEGREES TO REFLECT THIS AND THE COOLER AIR.  FOR WEDNESDAY, A LEE
TROUGH WILL AGAIN RE-DEVELOP BY LATE IN THE DAY, SHIFTING THE SFC
WINDS BACK TO THE SOUTH BY AFTERNOON.  STILL, WINDS WILL BE MORE
EASTERLY EARLY IN THE DAY, AND THERE COULD BE SOME RECIRCULATING
COOL AIR.  TWEAKED HIGHS DOWN A DEGREE OR SO, TO VALUES CLOSE TO
CLIMO.

DAYS 3-7...

ALTHOUGH THERE ARE DIFFERENCES IN THE DETAILS WITH VARIOUS MODEL
SOLUTIONS, THE GENERAL EVOLUTION OF THE ATMOSPHERE IS HANDLED
SIMILARLY BY ALL OF THE NUMERICAL MODELS. AFTER THE BIG CONVULSION
OF THE ATMOSPHERE TONIGHT, A RELATIVELY QUIET PERIOD WILL PREVAIL.
THE MINOR WAVE AROUND 127 DEGREES WEST WILL MINOR OUT AND MOVE OVER
THE CENTRAL PLAINS THURSDAY NIGHT AND FRIDAY MORNING HOWEVER, THE
BEST CHANCE FOR GETTING ANY RAINFALL WITH THE WAVE IS LIKELY TO BE
SOUTH OF THE KANSAS BORDER. CONFIDENCE IS NOT QUITE GREAT ENOUGH TO
MERIT PULLING POPS FROM THE GRIDS SINCE A FEW LIGHT SHOWERS COULD
OCCUR IN SOUTHWESTERN KANSAS.

THE MORE SIGNIFICANT WAVE, WHICH WAS JUST EAST OF THE DATELINE THIS
AFTERNOON, WILL DROP INTO THE PROGRESSIVE MEAN TROUGH POSITION AND
APPROACH THE CENTRAL UNITED STATES OVER THE WEEKEND. SATURDAY SHOULD
BE RATHER WARM AND CAPPED WITH THE USUAL ELEVATED MIXED LAYER
SPREADING OVER WESTERN KANSAS. WITH THE APPROACH OF THE WAVE, THERE
SHOULD BE ENOUGH UVV TO ERODE THE CAPPING INVERSION AND ALLOW AT
LEAST SOME CHANCE FOR THUNDERSTORMS TO DEVELOP ALONG THE FRONT
SATURDAY NIGHT. SUFFICIENT COLD AIR ALOFT LIKELY WILL BE PRESENT TO
SUPPORT A FEW SHOWERS OR THUNDERSTORMS BEHIND THE FRONT SUNDAY
AFTERNOON.

A MORE ZONAL FLOW REGIME WILL BECOME ESTABLISHED NEXT WEEK WHILE THE
ATMOSPHERE ATTEMPTS TO REESTABLISH A MEAN TROUGH POSITION OF THE
WESTERN UNITED STATES. THIS LIKELY WILL MANIFEST ITSELF ON THE
CENTRAL PLAINS AS A WARM AND DRY PERIOD WITH A RETURN TO MORE ACTIVE
WEATHER IN TWO TO THREE WEEKS.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 57 70 49 82 / 30 00 00 00
GCK 52 70 48 82 / 20 00 00 00
EHA 53 73 46 84 / 00 00 00 00
LBL 57 72 48 83 / 20 00 00 00
HYS 55 69 50 78 / 20 00 00 00
P28 62 73 55 80 / 50 20 00 00
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

26/01
Hazardous weather outlook, May 24, 3:03 PM CDT, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
303 PM CDT MON MAY 24 2004

KSZ030-043-044-061>063-074>076-084>086-251100-
FINNEY-GRANT-HAMILTON-HASKELL-KEARNY-LANE-MORTON-SCOTT-SEWARD-
STANTON-STEVENS-TREGO-
303 PM CDT (203 PM MDT) MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

EXTREME FIRE DANGER CONDITIONS ARE EXPECTED ACROSS SOUTHWEST
KANSAS TODAY AS RELATIVE HUMIDITIES FALL TO LESS THAN 25 PERCENT.
OUTDOOR BURNING IS STRONGLY DISCOURAGED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THURSDAY
AFTERNOON THROUGH sunday. the greatest potential for severe
thunderstorms will be saturday afternoon and night.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

KSZ031-045-046-064>066-077>081-087>090-251100-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FORD-GRAY-HODGEMAN-KIOWA-MEADE-
NESS-PAWNEE-PRATT-RUSH-STAFFORD-
303 PM CDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

EXTREME FIRE DANGER CONDITIONS ARE EXPECTED ACROSS SOUTHWEST and
south central KANSAS TODAY AS RELATIVE HUMIDITIES FALL TO LESS THAN
25 PERCENT. OUTDOOR BURNING IS STRONGLY DISCOURAGED.

cold air will to pour into kansas tonight, and lifting over
the cold air may support development of a scattered elevated
thunderstorms after midnight. THE BEST CHANCE FOR thunderstorm
development will be east of a line from meade to hays. considerable
mid level instability is present, and a few of the thunderstorms
could produce hail up to three quarters of an inch in diameter.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE
THURSDAY AFTERNOON THROUGH SUNDAY. the best chance for severe
thunderstorms will be saturday night.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON.  HOWEVER,
TELEPHONE CALLS TO VERIFY WINDS AND HAIL TONIGHT WILL BE POSSIBLE.

01

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 9:47 PM CDTTornado WarningDDCTrego28 min
May 24, 10:14 PM CDTSevere Thunderstorm WarningDDCEllis, Trego61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.